Maine, 2023

Damaging Wind in Maine, July 18, 2023

July 18, 2023 · NWS CAR · 1 event in 1 county or zone

Thunderstorms developed during the afternoon of the 18th. An isolated severe thunderstorm produced damaging winds near the town of Guerette in northeast Aroostook county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed during the afternoon of the 18th. An isolated severe thunderstorm produced damaging winds near the town of Guerette in northeast Aroostook county. Several trees were toppled around Cross Lake. One tree fell on a house...with another tree toppled on to power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 18, 2:33 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 18, 2:33 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
333 PM EDT Tue Jul 18 2023

.SYNOPSIS...
An upper level trough will remain west of the area tonight. A
weak cold front will approach tonight and cross the region
Wednesday. High pressure will build over the area Thursday and
slide east of the region Thursday night. Low pressure will
approach on Friday and lift north of the area this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Current KCBW radar indicates a line of showers and storms are
progressing from west to east across the North Woods at this
time, along the prefrontal trough. Individual storm motion
remains fairly quick at around 26 kts, while the forward
progression of the surface boundary itself remains closer to 15
kts. This is all to say that we still require training storms
for any flash flooding threat. Other heavy rain ingredients are
already in place, with high reflectivity signatures remaining
below the freezing level, and high KDP values within the leading
edge of the line of showers and storms. So heavy rainfall is
ongoing in these storms, but not remaining in one place for long
enough to cause concern as of yet unless the line slows down
and storms begin to train more. Gusty winds are also possible
along this line due to weak instability and surface based CAPE
values around 1000 J/kg. Though 30 to 40 kts of effective shear
exist, it is clear that updraft speeds are not great enough to
generate any hailstones as greatest reflectivities continue to
remain below the freezing level, so hail is not the main threat
at this time.

Showers and storms will continue to fire along this surface
boundary through the evening, but will begin to taper off
beyond sunset as incoming solar radiation is lost. Isolated to
scattered rain showers will linger overnight. The main cold
front will approach through the night and is expected to limp
across the region late tonight through Wednesday morning. More
showers and storms are expected to fire along this next surface
boundary through the day on Wednesday, but a more stable
environment behind the prefrontal trough will limit severe
potential. The greatest chance for any thunderstorms will be
Wednesday afternoon across the northeast as the front exits into
the Canadian Maritimes.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Cold front looks to be located along the coast 00z Thursday with
some showers located near the Downeast coast and diminishing
overnight. Due to front slowing down slightly expect that areas of
fog will continue over the waters Wed night into early Thu morning.
Skies will be clearing from north to south in the evening with temps
and dwpts over the north finally falling into the 50s as sfc high
slowly builds in. Patchy fog should not be widespread Wed night and
should only be confined to river valleys thru early Thu morning.

Partly sunny skies will be prevalent on Thursday with highs climbing
back into the 80s for most areas depending on how quickly sfc high
builds east and onshore flow kick in over Downeast.

For Thu night main H5 trof skirts thru the Great Lakes with srn
stream s/wv moving off of the mid-Atlantic coast. This wl result in
more of a double-barrel low structure with main low over srn Ontario
with a weaker low near the NY Bight. This will place CWA in return
flow with showers/drizzle and marine layer moving in along the coast
late Thu night with showers moving north during the day. Expect
rainfall amounts around 0.5 to as much as 0.75" during the day on
Friday along with isolated storms. Pw values increase twd 1.75
inches, less than prior weeks, but still about 2 standard deviations
above normal. Given the onshore flow, return of cloudy skies and
rain temps will be several degrees colder than Thursday but still
right around or slightly above normal. Dewpts will be returning back
into the m/u 60s in the afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
H5 trof remains the dominant feature through the weekend and into
early next week, which keeps the warm and humid airmass in place.
Showers continue Friday night and Saturday, though guidance
differs on sfc features with latest EC and CMC keeping sfc low
in srn Quebec while GFS moves it into Labrador with sfc front
dropping down along the St. Lawrence River.

As weak s/wvs continue to rotate along the base of the trof thru
the period cannot rule out diurnally driven showers and storms
each afternoon. Very brief ridging keeping precip at bay Sun
night and Mon.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Conditions remain VFR through the afternoon and early
evening aside from along the immediate coast where IFR ceilings
will linger. Conditions may worsen in areas of showers and
thunderstorms into the evening from GNR up through PQI and north.
Some of the thunderstorms could be strong, to possibly severe,
producing heavy rain and possibly gusty winds. Ceilings dipping
to IFR/LIFR again tonight with low clouds and fog along with
weakening showers and thunderstorms. South/southwest 5 to 10
knots tonight through Wednesday.

SHORT TERM:
Wed night-Thu...IFR/LIFR in low clouds and fog late Wed night
into early Thu morning, with the best chance over Downeast
terminals. Otherwise VFR. Light N winds Wed night becoming light
S Thu morning.

Thu night-Sat night...IFR/LIFR in low clouds, fog and rain. SSE
5-15kts.

Sun...Mainly VFR, possible tstms over Aroostook terminals. SW
5-15kts.

&&

.MARINE...
NEAR TERM: Winds and seas below small craft advisory levels
through Wednesday. Extensive fog today through tonight.
Scattered showers and thunderstorms this evening into tonight.
Patchy fog lingering through the day on Wednesday.

SHORT TERM: Winds and seas below SCA levels Wed night through
Sun. Visibilities will remain low through the period, though may
slightly improve Wednesday night and Thursday.

&&

.HYDROLOGY...
A slow moving cold front will approach from the northwest into
the day on Wednesday. Ahead of this front, precipitable water
will increase to between 1.5 - 2.0 inches. Much of northern and
eastern Maine remains very sensitive to excessive rainfall.
1-3hr FFG is as low as 1.3 to 1.6 inches. Modeled soundings
show a deep warm cloud layer of around 11 kft through tonight.
The potential for training thunderstorms producing excessive
rainfall could pose a risk of isolated flash flooding especially
along and northwest of the Longfellow Mtns into the Crown. It
is here WPC ERO is "Slight Risk" with an area of "Marginal"
along the I-95 corridor. In addition to the flash flood
potential excessive rainfall may cause rapid rises of small
creeks, streams posing the potential of washouts especially on
North Woods dirt roads. Lastly, those planning on recreational
activities across the Moosehead Region into the Baxter Region
should familiarize themselves with their surroundings. The best
chance of rapid rises on streams and creeks may occur after dark
this evening.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...AStrauser
Short Term...Buster
Long Term...Buster
Aviation...AStrauser/Buster
Marine...AStrauser/Buster
Hydrology...AStrauser/Sinko
Hazardous weather outlook, Jul 18, 1:43 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
243 PM EDT Tue Jul 18 2023

MEZ001>006-010-011-031-191845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
243 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...This afternoon and tonight.

Strong, to possibly severe, thunderstorms with gusty winds expected
this evening into tonight. In addition, heavy rainfall is also
possible which could pose a localized flash flood threat with any
training thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-032-191845-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
243 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-191845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
243 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 18, 11:02 AM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Caribou ME
1202 PM EDT Tue Jul 18 2023

MEZ003-004-181700-
Northern Piscataquis ME-Northern Somerset ME-
1202 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northwestern
Piscataquis and Somerset Counties through 100 PM EDT...

At 1201 PM EDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Billy-Jack Depot, or 24 miles north of Jackman,
moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Zacharie, Saint Juste, Chesuncook, Baker Lake, Billy-Jack
Depot and Caucomgomoc Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near any lakes or rivers, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4606 7028 4607 7031 4610 7028 4610 7025
      4615 7023 4619 7029 4627 7025 4630 7021
      4635 7019 4636 7014 4641 7009 4642 7005
      4655 7003 4657 7001 4607 6928 4598 6968
      4596 7032 4600 7029 4602 7032
TIME...MOT...LOC 1601Z 240DEG 33KT 4596 7027

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Foisy
Special weather statement, Jul 18, 12:20 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Caribou ME
120 PM EDT Tue Jul 18 2023

MEZ001-003-004-181815-
Northern Piscataquis ME-Northern Somerset ME-Northwest Aroostook ME-
120 PM EDT Tue Jul 18 2023

...Strong thunderstorms will impact portions of northern Piscataquis,
northwestern Aroostook and Somerset Counties through 215 PM EDT...

At 119 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Allagash to near Seboomook.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Allagash, Clayton Lake, Deboullie Mountain, Caucomgomoc Lake,
Allagash Township, Tamway, Churchill Dam, Chesuncook, Chamberlain
Lake, Dickey, Telos Lake, Saint Francis, Round Pond and Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near any body of water, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4724 6903 4718 6890 4722 6877 4611 6891
      4594 6959 4598 6969 4598 6981 4710 6946
      4728 6905
TIME...MOT...LOC 1719Z 220DEG 32KT 4709 6942 4600 6976

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Foisy

The radar

The Caribou radar (KCBW), 129 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 18, 2:40 PM EST
Where
Aroostook County, 1.57 mi WNW of Guerette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.140, -68.350

Several trees were toppled on the northeast corner of Cross Lake by wind gusts estimated at up to 60 mph. One tree fell on a house. Another tree was toppled on to power lines. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120801.